Xanax also known by its generic name alprazolam, is one of the most commonly prescribed benzodiazepines.
Indicated for the treatment of anxiety and panic disorders, it’s typically only used on a short-term basis.
However, Xanax is also an addictive drug with a high potential for abuse. It’s especially dangerous when used in combination with opioids, alcohol, or other depressant drugs. Xanax withdrawal can also be dangerous and life-threatening; medical detox can help to ensure safety during the withdrawal process.
In order to understand Xanax withdrawal, and why it can be so dangerous, it’s necessary to first discuss the biological phenomenon known as physical dependence. As the National Institute on Drug Abuse explains, any time a person takes an addiction-forming drug, such as Xanax, over an extended period of time, physical dependence will eventually set in.
Physical dependence is a natural biological process. The two main hallmarks of physical dependence are tolerance and withdrawal. When a person develops a tolerance to a drug, their body will require more of the drug to deliver the intended benefits. After a physical dependence has developed, withdrawal can develop after a person stops taking the drug or significantly reduces their dose.
Withdrawal from Xanax, benzodiazepines, and other CNS depressants is considered to be particularly dangerous. The hazards are tied, in part, to how suddenly a person stops taking them. When a person abruptly discontinues use after a period of ongoing abuse, it’s a shock to the body. As a result, the body may manifest severe withdrawal symptoms, including:
- Uncontrollable shaking of a part of the body
- Blurred vision
- Increased sensitivity to noise or light
- Change in sense of smell
- Difficulty falling asleep or staying asleep
- Difficulty concentrating
- Aggressive behavior
- Muscle twitching or cramps
- Pain, burning, numbness, or tingling in the hands or feet
- A decrease in appetite or weight loss
There have been reports of fatalities due to suddenly stopping Xanax use after a prolonged period of abuse. Due to the dangers associated with the Xanax withdrawal process, it’s advised that a person be tapered off this drug gradually during medical detox. The tapering process can help to ensure severe withdrawal symptoms don’t emerge.
The Tapering Process
As part of medical detox from Xanax, benzodiazepines and other CNS depressants, a person will receive gradually reduced dosages of the substance to avoid severe symptoms, such as agitation, psychosis, and/or seizures.
The amount of time this tapering process takes varies based on a host of factors. Withdrawal symptoms may occur at each phase, but the key is that they’re medically managed, and the overall process is safer for this reason.
To arrive at the appropriate dosage, the attending doctor will consider a host of factors, including the person’s physiology, familiar volume of Xanax abuse, and length of abuse. The doctor will also work through scenarios regarding any potential interactions, such as if the person has been abusing other drugs.
Weaning off Xanax can be performed safely in tandem with therapy for any co-occurring substance abuse or mental health disorders. This step is particularly crucial if the recovering person is currently taking, or needs to be prescribed, a psychiatric or other health-related medication.
Psychological counseling and other supportive services can be provided to ensure that the process is as comfortable and well managed as possible. In addition, this support can help a person to avoid relapse during the withdrawal process in the face of drug cravings and other triggers that may arise.
Anyone who’s considering weaning off Xanax is best advised to speak with a qualified addiction specialist or healthcare provider to ensure proper medical detox and rehab.